Illinois, 2018

Hail and Damaging Winds in Illinois, May 28, 2018

May 28, 2018 · NWS ILX · 3 events in 3 counties and zones

A weak upper-level disturbance interacted with a hot and humid airmass to trigger widely scattered strong to severe thunderstorms during the afternoon of May 28th. A few of the cells produced gusty 50-60mph winds and hail as large as pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak upper-level disturbance interacted with a hot and humid airmass to trigger widely scattered strong to severe thunderstorms during the afternoon of May 28th. A few of the cells produced gusty 50-60mph winds and hail as large as pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 11:12 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 28, 11:12 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1212 PM CDT Mon May 28 2018

.UPDATE...
Issued at 1036 AM CDT Mon May 28 2018

Temperatures late this morning already around the 90 degree mark
heading for some record highs again this afternoon (see climate
section below). Complex of storms that moved across parts of
central Wisconsin earlier this morning has brought an outflow
boundary surging south into northern Illinois with the latest
HRRR model suggesting the boundary will push into our northern
counties by early this afternoon. This will set up at least some
weak low level convergence across our north for some isolated
convection to develop with ML Cape values at least to 2500 J/KG.
Forecast soundings over the remainder of the forecast area showing
very similar conditions to what we had yesterday so will continue
with the isolated storm threat thru the afternoon with any
remaining convection late this afternoon dissipating quickly early
this evening. With the outflow boundary acting as the main trigger,
it appears the coverage across our north would be better than
across the remainder of the forecast area, but wind fields remain
quite weak, so once again the coverage even across the north looks
limited this afternoon. Any storms that do develop in this very
unstable atmosphere once again have the potential for producing
gusty winds and hail, along with torrential rainfall.

Other than some minor tweaks to the late morning temperatures in
the grids, no other changes were needed at this time. Current ZFP
in good shape so no late morning update needed.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 329 AM CDT Mon May 28 2018

Today, Memorial Day will definitely feel like summer as the heat
continues across Central IL to wrap up the holiday weekend. A
broad upper ridge remains parked over the Central Plains,
building NE into the Midwest. Tropical Storm Alberto moving into
the Gulf Coast will add some moisture back into the atmosphere,
impacting the Midwest in a couple days. For now, a general lack
of pressure gradient at the surface has left the winds light and
somewhat variable again today...and the region susceptible to the
same weak forcing from any mesoscale boundaries for isolated
shower and thunderstorm development in the afternoon/early
evening.

Yesterdays isolated/scattered showers and thunderstorms again a
threat as the temps into the 90s and dewpoints in the low
70s/upper 60s going into the max heat of the day providing plenty
of surface based instability, CAPES in the 2500-3000 J/kg. Once
again, CAMs trying to focus any convection along weak surface
convergence, but yesterdays convection was not well handled as
the models are struggling to maintain any mesoscale features into
the overnight hours. High res models trying to produce afternoon
convection again, and see no reason not to at least put a mention
for isolated showers and thunderstorms. Atmosphere not capping as
would commonly see in this kind of pattern, and daytime heating is
enough. Hot and muggy will be the rule, with only those isolated
showers and thunderstorms providing any relief. Keep heat safety
considerations in mind while participating in outdoor activities
this holiday weekend, as the heat does not relent through the
holiday. Temperatures in the overnight tonight only drop into the
upper 60s/low 70s again tonight.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 329 AM CDT Mon May 28 2018

Max temps through Tuesday are into the 90s, with the same muggy
air in place to keep the heat indexes well into the upper 90s.
Alberto, moving into the Gulf Coast today, tracks northward into
the Ohio River Valley for midweek. Models are trending further to
the east, potentially causing some issues with the qpf forecast.
However, so far, the blended forecasts are not yet responding to
the more easterly trend, and an axis of high qpf is laying out
over the IL/IN border through Wed. Max temps for Wednesday are
also cooler, with the impact of the cloud cover associated with
Alberto. With the western side of the subtropical system, Alberto
will be pulling some of the more dry air into its core. With an
increasingly easterly track for the storm, the chances for
significant qpf will also fade should that trend continue. Alberto
slows over the Great Lakes and phases with another wave ejecting
out of the Rockies and into the Northern Plains. Pops remain in
the forecast through Thursday, potentially drying out Thursday and
Friday as the system moves out to the NE. Temps in the extended
going into next weekend may be erroneously low, with climatology
bringing down the guidance, as the predominantly southwesterly
flow does not appreciably shift beyond midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1203 PM CDT Mon May 28 2018

VFR conditions are expected this forecast period. Outflow boundary
from convection well to our north is shifting into north central
Illinois and should push thru at least our northern TAF locations
this afternoon with the light and variable winds become northeast
to east at 12 to 17 kts as the boundary moves thru with a few
gusts around 25 kts possible, especially at BMI just as the
boundary pushes through. Isolated convection possible close to
the boundary this afternoon but coverage looks too limited at this
time to include at any of the TAF sites. Winds should settle more
into a light easterly flow tonight with possibly a little fog/haze
developing just before sunrise.

&&

.CLIMATE...
Issued at 1155 AM CDT Sat May 26 2018

Here are Record Highs Today thru Tuesday in Central IL...

City.......... Mon/May 28  Tue/May 29

Bloomington...  97/2012     97/1934
Charleston....  97/1911     96/1934
Danville......  97/1911     95/1942
Decatur.......  94/1991     96/1934
Effingham.....  94/2012     98/1895
Havana........  92/2006     95/2006
Jacksonville..  92/2006     95/1934
Lincoln.......  94/2006     96/1934
Mattoon.......  93/1991     92/1987
Minonk........  96/2012     98/1934
Paris.........  96/1911     95/1914
Peoria........  94/2006     99/1934
Robinson......  97/1911     96/2012
Rushville.....  92/1941     98/1934
Springfield...  94/2006     95/1934
Tuscola.......  97/1911     94/1991
Urbana........  94/1991     96/1934

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Smith
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Smith
CLIMATE...07
Hazardous weather outlook, May 28, 10:54 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1154 AM CDT Mon May 28 2018

ILZ027>031-036-037-040>042-047>052-291100-
Cass-Christian-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-
Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
1154 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon into early
this evening. While organized severe weather is not anticipated,
a few of the storms will be capable of producing strong gusty
winds, hail, and heavy rainfall.

Hot and humid conditions will prevail today...with afternoon heat
index values ranging from 95 to 100.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A chance for thunderstorms will return Tuesday afternoon into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-043>046-053>057-061>063-066>068-071>073-291100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-Piatt-
Richland-Shelby-Vermilion-
1154 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon into early
this evening. While organized severe weather is not anticipated,
a few of the storms will be capable of producing strong gusty
winds, hail, and heavy rainfall.

Hot and humid conditions will prevail today...with afternoon heat
index values ranging from 94 to 98.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A chance for thunderstorms will return late Tuesday through
Thursday. Heavy rain will be possible mainly Tuesday night
through Wednesday afternoon as remnants of tropical storm Alberto
track northward near the Indiana state line. Rainfall amounts of
one and a half to two inches are expected, with locally higher
amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

The radar

The Lincoln radar (KILX), 37 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
May 28, 2:00 PM CST to 2:05 PM CST
Where
Tazewell County, Green Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.400, -89.630

A few trees and large tree branches were blown down across Green Valley. In addition, a house had some shingles stripped from its roof and some of its siding damaged.

Thunderstorm Wind, Vermilion

When
May 28, 2:55 PM CST to 3:00 PM CST
Where
Vermilion County, Hoopeston
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.470, -87.670

Numerous tree limbs were blown down on the southwest side of Hoopeston.

Hail, Champaign

When
May 28, 4:00 PM CST to 4:05 PM CST
Where
Champaign County, 2 mi W of Fisher
Measured
0.75 in hail
Reported by
Public
Coordinates
40.320, -88.388

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750166, 750167, 750165.